Releasing Harsh Self-judgment and Embracing My Scars

Jodi Enders avatar

by Jodi Enders |

Share this article:

Share article via email
scars

soft_light/Shutterstock

It’s a lot more difficult agreeing to a scar than receiving one by accident. We often become comfortable with ourselves over time, and not knowing what we will look like post-surgery can be scary. We may worry how the physical changes will impact our lives and our interactions with others.

As I move forward with my new transsternal thymectomy scar, I intend to pay close attention to the narrative I tell myself — the negative self-talk.

Many of us are so attached to this idea of perfectionism that it’s nearly impossible to be entirely confident in our bodies as they are. Any years spent rejecting our bodies will always be a waste of time. How unfair is that to us and the only body we will ever have?

How often do we avoid loving our current body, focusing on the impossible ways we could look better, be more desirable? How often do we let the perfectionist within us prevent us from creating and working at all?

Too often we stop putting our most authentic selves out there in the world because we fear rejection and the opinions of those around us. But we’re only comparing ourselves with others according to what society says we should look like, be like, possess, or succeed at.

As individuals with myasthenia gravis (MG), we need to conserve as much energy as possible. So let’s give our minds a break from locating our insecurities all the time. Let’s allow our bodies a break from the unrealistic pressure that society, ourselves included, puts on them. We may need to love our surgical scars a little more to physically and emotionally heal.

Happiness is learning how to live with ourselves without constant judgment. The more we like ourselves, the less validation we will desire from others. I’m gradually learning not to stand in front of the mirror and analyze my reflection, pinpointing every minor blemish I deem a flaw.

Recommended Reading
Strength in Weakness column by Michelle Gonzaba / grief

How MG Taught Me to Put Kindness Before Judgment

There is nothing we lack. We did nothing to deserve our scars. And sometimes we have to be brave and accept that we are on a one-way road and will get a little scarred up along the way.

Let’s not focus on what we don’t have, what we desire, or what’s fixable. Instead, let’s appreciate what we do have and understand about ourselves. We know best which strengths and values we offer the world.

It’s OK if there are some days we don’t fully love ourselves, feel confident in our abilities, or remember what truly matters. The relationship we have with ourselves must be nurtured and given quality time — the same as any of our relationships if they are to be successful.

Self-love, trust, and confidence are half of the ingredients for success. Being wise encompasses knowing what to overlook about ourselves. If we believe we are capable rather than predetermining our failure, we will be less vulnerable to being torn down.

Our scars aren’t reminders to wear heavily but gateways to encourage others to understand us more deeply.

***

Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.

Comments

Roger D. Carpenter avatar

Roger D. Carpenter

I would like to know why I am getting serious cramps throughout my body ,especially in my fingers and toes just after taking My Mestinon. Recently I have begun the cramps in my jaw. Has anybody out there experienced the same symptoms? I also have other rare auto-immune disease so i am confused.

Reply
Jodi Enders avatar

Jodi Enders

Thank you, Roger, for beginning a discussion about this complication! I started a forum to open the conversation to a broader MG inclusive audience. We are always appreciative of any experiences you are comfortable sharing.

Reply
Dragana avatar

Dragana

Hi Roger,
My advise is to connect and discuss with your neurologist. Only specialized doctor can give the right solution, after examination.
Best of luck.

Reply
Jodi Enders avatar

Jodi Enders

Dragana, thank you for your insight! I started a forum to open the conversation to a broader MG inclusive audience. We are always appreciative of any experiences you are comfortable sharing.

Reply
Winston Roden avatar

Winston Roden

From what I read I suspect there are many of us. I have suffered from lower body and leg cramps from years and I blamed it on statins. They have gotten much worse and you said, in fingers, hands, and just mostly all over. They are excruciating and when you are by yourself you can at least scream with them. I read recently that the combination of meds we receive make them worse. I believe it.

Reply
Jodi Enders avatar

Jodi Enders

Hello, Winston! I believe it as well, that medicines can sometimes make pain worse rather than better. I started a forum to open the conversation to a broader MG inclusive audience. We are always appreciative of any experiences you are comfortable sharing.

Reply
Arlene avatar

Arlene

I made a decision to stop my Mestinon after I noticed that the joints in my legs would hurt immensely after I took my medication. I compared how my joints felt when I did not take it versus a day when I would take it. I had to stop it because it was worsening the symptoms of my Fibromyalgia. However, my symptoms from the disorder have increased, esp. the difficulty swallowing.

Reply
Jodi Enders avatar

Jodi Enders

Thank you for sharing! I never realized the joint pain I was experiencing was possibly due to the Mestinon. I started a forum to open the conversation to a broader MG inclusive audience. We are always appreciative of any experiences you are comfortable sharing.

Reply
Hilda Edwards avatar

Hilda Edwards

Roger, I experience terrible cramps with the Mestinon. Especially ankles, toes, shins and now fingers. I take Quinnine Sulphate tablets. The information leaflet quotes ‘not to be taken if you suffer from MG’ but my neurologist said it’s ok to take them as the amount and danger is negligible. The mestinon also causes me to suffer from diarrhoea and just recently after suffering for 2 years my neurologist has prescribed Pro-banthine tablets which apparently relaxes the muscles in the intestines. So again it is all muscle problems. But! The tablets are working, yet again leaflet says not to be taken if you suffer from MG!!!!! So I’m feeling better but confused. I am going to see a different neurologist next week so I will ask his opinion.

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.

2021 Myasthenia Gravis Survey Results

BioNews Survey Infographic

Myasthenia Gravis News conducted a survey from Feb. 11-March 28 to gain greater insight into the characteristics of the MG community and disease management. Results of the survey have now been published. Click on the image to view the infographic, and click here to read the story.